Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 177, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 6, 2003, 9:22 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2003, 9:22 PM EDT (01:22 UTC)
- Expired
- Aug 7, 2003, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 070126 FFWPBZ PAC003-070415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 922 PM EDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 1215 AM EDT * NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW A NEARLY STATIONARY THUNDERSTORM OVER EASTERN ALLEGHENY COUNTY, IN THE WILKINS TOWNSHIP AND MONROEVILLE AREAS. RADAR ESTIMATES THAT 1.60 INCHES OF RAIN HAS FALLEN IN THE PAST 90 MINUTES. THIS IS HEAVY ENOUGH TO CAUSE FLASH FLOODING IN THAT REGION. * OTHER LOCATIONS AFFECTED INCLUDE THE COMMUNITIES OF HALL AND LINHART. <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. REHAK
1 follow-up statement
000 WGUS71 KPBZ 070227 FFSPBZ PAC003-070330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1023 PM EDT WED AUG 6 2003 ...THE FLASH FLOOD WARNING IS CANCELLED FOR ALLEGHENY COUNTY... LAW ENFORCEMENT REPORTED FLOODING OF A TRESLE BRIDGE ON THOMPSON RUN ROAD IN WILKINS TWP. HOWEVER...THE STORM THAT PRODUCED THE FLOODING HAS DISSIPATED AND THE WATER HAS RECEDED. ONLY A FEW SHOWERS REMAIN. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:05 PM EDT, 6 hours 17 minutes earlier.
Area forecast discussion, Aug 6, 3:05 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 305 PM EDT WED AUG 6 2003 POPCORN SHOWERS/TSTMS SCATTERED ABOUT THE CWA. PULSING CELLS HAVE NOT AMOUNTED TO MUCH SO FAR. PERSISTENCE LEADS US TO ADD PATCHY FOG TO FCST FOR LATE TONIGHT AND EARLY THURSDAY. BETTER CHANCE OF SHOWERS AND TSTMS ON THURSDAY AFTERNOON AND EVENING AS WEAK COLD FRONT APPROACHES FROM THE WEST. K INDICES 30-34 21Z THURSDAY TO 00Z FRIDAY. PW RUNNING 1.2 TO 1.5 ACROSS CWA WITH HIGHEST OVER OUR SRN ZONES WITH A SLIGHT INCREASE DURING THURSDAY EVENING. GOING OUT 120 HOURS LONG WAVE TROUGH STAYS TO OUR WEST. PIT 63 80 64 78 / 30 30 30 30 HLG 63 79 64 78 / 30 30 30 30 MGW 63 79 63 79 / 30 40 30 30 ZZV 63 79 63 79 / 30 40 30 30 PHD 63 79 64 78 / 30 30 30 30 FKL 59 77 62 76 / 30 30 30 30 DUJ 59 77 62 76 / 30 30 30 30 LBE 63 79 64 78 / 30 30 30 30 BTP 59 77 62 76 / 30 30 30 30 IDI 59 77 62 76 / 30 30 30 30 ODM 56 75 59 77 / 30 50 40 50 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. RS
Hazardous weather outlook, Aug 6, 5:11 AM EDT, 16 hours 11 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-060915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 511 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 6, 7:57 PM EDT, 1 hour 25 minutes before
PAZ030-070145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 757 PM EDT WED AUG 6 2003 ...SLOW MOVING THUNDERSTORM OVER LATROBE... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A NEARLY STATIONARY THUNDERSTORM OVER LATROBE IN WESTMORELAND COUNTY. THIS STORM COULD DUMP UP TO 1.50 INCHES OF RAIN IN JUST ONE HOUR, AND COULD CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STREET FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. IF CAUGHT IN FLOOD WATERS, MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES. REHAK
Special weather statement, Aug 6, 8:03 PM EDT, 1 hour 19 minutes before
OHZ048-070200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 803 PM EDT WED AUG 6 2003 ...SLOW MOVING THUNDERSTORMS OVER COSHOCTON COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED NEARLY STATIONARY THUNDERSTORMS OVER COSHOCTON COUNTY. THESE STORMS COULD DUMP UP TO 1.50 INCHES OF RAIN IN JUST ONE HOUR, AND COULD CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STREET FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. IF CAUGHT IN FLOOD WATERS, MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES. REHAK
Local storm report, Aug 6, 8:43 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
843 PM EDT WED AUG 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM LATROBE PA FLASH FLOODS
08/06/03 WESTMORELAND ROUTE 981 IN LATROBE NEAR
LATROBE-DERRY ROAD IS
CLOSED DUE TO FLASH
FLOODING.REPORTED BY LAW
ENFORCEMENT
0816 PM LATROBE PA FLASH FLOODS
08/06/03 WESTMORELAND FLOODING ON LIGONIER
ST.REPORTED BY LAW
ENFORCEMENT
0630 PM CARLWICK OH FLASH FLOODS
08/06/03 MUSKINGUM FLOODING ON ROUTE
146.REPORTED BY LAW
ENFORCEMENTSpecial weather statement, Aug 6, 8:48 PM EDT, 34 minutes before
PAZ021-070245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 848 PM EDT WED AUG 6 2003 ...SLOW MOVING THUNDERSTORM OVER TURTLE CREEK AREA... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A NEARLY STATIONARY THUNDERSTORM OVER TURTLE CREEK IN ALLEGHENY COUNTY. THIS STORM COULD DUMP UP TO 1.50 INCHES OF RAIN IN JUST ONE HOUR, POSSIBLY FLOODING LOW LYING AND POOR DRAINAGE AREAS. SOME STREET FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. IF CAUGHT IN FLOOD WATERS, MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES. REHAK
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:02 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 7, 2:18 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 7, 7:09 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Aug 7, 7:23 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 52 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.